Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 174, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 1, 2011, 11:00 PM CDT for 4 counties in Kansas. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 1, 2011, 11:00 PM CDT (04:00 UTC)
- Expired
- Jun 2, 2011, 12:00 AM CDT
- In force
- 60 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Ellsworth County, KS, McPherson County, KS, Rice County, KS, Saline County, KS
The radar
The Wichita radar (KICT), 105 km from the middle of the area, began a volume at 04:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 11:33 PM CDT | TORNADO | 2 E Smolan, KS | BRIEF TOUCHDOWN JUST WEST OF THE SMOLAN EXIT ALONG INTERSATE 135. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 1, 4:45 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 4.0 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1634 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 780 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 229 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 10.8
The text
As transmitted, in the capitals the NWS used until 2016.
221
WUUS53 KICT 020400
SVRICT
KSC053-113-159-169-020500-
/O.NEW.KICT.SV.W.0174.110602T0400Z-110602T0500Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1100 PM CDT WED JUN 1 2011
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN ELLSWORTH COUNTY IN CENTRAL KANSAS...
NORTHERN MCPHERSON COUNTY IN CENTRAL KANSAS...
EASTERN RICE COUNTY IN CENTRAL KANSAS...
WESTERN SALINE COUNTY IN CENTRAL KANSAS...
* UNTIL MIDNIGHT CDT
* AT 1055 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST
OF BROOKVILLE TO 5 MILES WEST OF KANOPOLIS STATE PARK...AND MOVING
SOUTHEAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
KANOPOLIS STATE PARK...GENESEO...SMOLAN...ASSARIA...MARQUETTE...
LINDSBORG...LITTLE RIVER...WINDOM AND BRIDGEPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT THURSDAY MORNING
FOR EAST CENTRAL KANSAS.
LAT...LON 3859 9737 3858 9738 3818 9801 3864 9835
3889 9781
TIME...MOT...LOC 0359Z 328DEG 25KT 3880 9775 3863 9811
WIND...HAIL 60MPH 1.00IN
$$
MCGUIRE1 follow-up statement
205
WWUS53 KICT 020454
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1154 PM CDT WED JUN 1 2011
KSC053-113-159-169-020503-
/O.EXP.KICT.SV.W.0174.000000T0000Z-110602T0500Z/
SALINE KS-RICE KS-MCPHERSON KS-ELLSWORTH KS-
1154 PM CDT WED JUN 1 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN ELLSWORTH...NORTHERN
MCPHERSON...EASTERN RICE AND WESTERN SALINE COUNTIES WILL EXPIRE AT
MIDNIGHT CDT...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
WARNED AREA.
REMEMBER...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR
NORTHEAST SALINE COUNTY UNTIL 1230 AM.
REMEMBER...A TORNADO WARNING REMAINS IN EFFECT FOR SOUTHEAST SALINE
COUNTY UNTIL 1215 AM.
LAT...LON 3859 9737 3858 9738 3818 9801 3864 9835
3889 9781
TIME...MOT...LOC 0453Z 328DEG 25KT 3848 9750 3831 9786
$$
MCGUIREWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 6:33 PM CDT, 4 hours 27 minutes earlier.
Area forecast discussion, Jun 1, 6:33 PM CDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 633 PM CDT WED JUN 1 2011 .AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU COULD STILL SEE THE CHANCE FOR SOME HIT OR MISS CONVECTION ACROSS CENTRAL KS AT LEAST UNTIL 02-03Z...AS AFTERNOON HEATING HAS LED TO AN UNSTABLE AIRMASS IN THIS AREA. GREATEST AREA OF CONCERN WILL BE NORTH OF KRSL AND KSLN...BUT WILL KEEP A VCTS NEAR KRSL WITH CB CLOUD DESCRIPTOR NEAR KSLN AND KHUT. THINK TSRA CHANCES WILL DIMINISH ACROSS THE AREA AFTER 03Z AS WARMER AIR MOVES INTO THE AREA IN THE MID LAYERS. AFTER TSRA CHANCE ENDS...EXPECT VFR CONDITIONS ACROSS THE AREA...WITH THE ONLY CONCERN BEING GUSTY WINDS DURING THE DAYTIME HOURS ON THU. KETCHAM && .PREV DISCUSSION... /ISSUED 316 PM CDT WED JUN 1 2011/ DISCUSSION... TONIGHT: RATHER TOUGH CONVECTIVE FORECAST OUT OF THE BOX...WITH CONSIDERABLE LOW LEVEL MOISTURE AND NOT A LOT OF CAPPING. HOWEVER CONVERGENCE/TRIGGER FOR CONVECTION APPEARS TO BE LIMITED RESIDUAL LIFT FROM THIS MORNINGS CONVECTION IN OK...WHICH WOULD PRIMARILY AFFECT AREA EAST OF I-35 AFTER 0000 UTC. ALSO SOME POTENTIAL BASED ON CORFIDI VECTORS FOR HIGH PLAINS STORMS TO WORK INTO FAR NORTHWEST SECTIONS BEFORE DISSIPATING. THU: INCREASING SURFACE PRESSURE GRADIENT WILL LIKELY RESULT IN WIND ADVISORY CRITERIA OVER RUSSELL/BARTON COUNTIES...IF NOT MOST OF CENTRAL/SOUTH CENTRAL KS. WHILE MODELS SEEM TO BE LAGGING A BIT ON SURFACE DEWPOINTS...DOES APPEAR TO BE SOME DRYING LIKELY IN THE WEST WITH MINIMAL REDUCTION IN THE EAST. THIS SHOULD LEAD TO A BIT MORE CUMULUS AND SLIGHTLY COOLER TEMPERATURES IN SOUTHEAST KS VS REST OF FORECAST AREA. WHILE STRAY THUNDERSTORM CANNOT BE RULED OUT...COMBO OF CAPPING AND LACK OF CONVERGENCE PRECLUDES MENTIONING ANYTHING IN GRIDS. WINDS OVERNIGHT WILL LIKELY KEEP TEMPERATURES MILD OVERNIGHT. FRI: SMALL CHANCES FOR PRECIPITATION IN CENTRAL KS FRI NIGHT AS SURFACE BOUNDARY EDGES VERY CLOSE TO NORTHWEST EDGE OF FORECAST AREA. WITH SLIGHT DECREASE IN 850MB TEMPERATURES AND POTENTIAL FOR ADDITIONAL CLOUDS...WILL SHAVE A DEGREE OR TWO OFF PERSISTENCE FOR MAXES. SAT-TUE: THE PAST SEVERAL RUNS OF THE MEDIUM RANGE MODELS SHOW GFS AND ECMWF HEADING IN OPPOSITE DIRECTIONS WITH SPEED OF WEST COAST LOW. WITH CURRENT SOLUTIONS RELATIVELY CLOSE TO EACH OTHER...THE AVERAGING IN THE TESTBED GRIDS SHOULD BE QUITE GOOD. LOW TEMPERATURES MAY BE A BIT TRICKY WITH A LOT DEPENDING ON THE SURFACE DEWPOINTS. THERE IS THE POSSIBILITY OF ISOLATED AFTERNOON/EARLY EVENING THUNDERSTORMS MOST DAYS...BUT AREA/TIMING IS PROBLEMATIC...AND WANT TO AVOID MENTIONING SLIGHT CHANCES EVERY DAY. -HOWERTON AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU COULD SEE WIDELY SCATTERED...HIT-AND-MISS THUNDERSTORMS THIS AFTERNOON AND INTO THE EVENING HOURS FOR ALL TAF SITES...DUE TO A MOIST/UNSTABLE AND WEAKLY CAPPED AIRMASS...IN CONCERT WITH SUBTLE MID/UPPER ENERGY APPROACHING FROM THE SOUTHWEST. INCLUDED "CB" WORDING FOR ALL SITES TO ACCOUNT FOR THIS THREAT. ACTIVITY COULD LINGER LONGER INTO THE EVENING AT KRSL AND COULD BE A BIT MORE ORGANIZED...AS AFTERNOON HIGH PLAINS ACTIVITY ROLLS EAST THIS EVENING. CIGS LOOK TO BE SCT-BKN VFR THIS AFTERNOON. STRONG SOUTHERLY WINDS WILL COMMENCE BY THURSDAY MORNING...DUE TO STRENGTHENING LOW PRESSURE OVER THE WESTERN HIGH PLAINS. ADK && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 69 95 69 96 / 10 10 10 10 HUTCHINSON 66 96 68 96 / 10 10 10 10 NEWTON 67 93 68 95 / 10 10 10 10 ELDORADO 68 93 68 92 / 10 10 10 10 WINFIELD-KWLD 69 94 69 93 / 10 0 10 10 RUSSELL 67 96 67 97 / 20 10 10 10 GREAT BEND 66 96 66 98 / 20 10 10 10 SALINA 69 96 71 97 / 20 10 10 10 MCPHERSON 66 95 69 96 / 20 10 10 10 COFFEYVILLE 71 93 70 92 / 20 10 10 10 CHANUTE 68 91 70 91 / 20 10 10 10 IOLA 68 91 70 91 / 20 10 10 10 PARSONS-KPPF 70 92 70 91 / 20 10 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jun 1, 5:06 PM CDT, 5 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 506 PM CDT WED JUN 1 2011 KSZ032-033-047>053-067>072-082-083-091>096-098>100-022215- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 506 PM CDT WED JUN 1 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE OVER CENTRAL KANSAS...WITH THE BEST CHANCE OF STORMS ALONG AND NORTH OF I-70. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY THREATS. AN ISOLATED TORNADO CANNOT BE RULED OUT. OTHER ISOLATED STORMS ARE POSSIBLE GENERALLY EAST OF I-35. ALL OF THE STORMS ARE EXPECTED TO WANE AFTER SUNSET. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SUSTAINED WINDS ON THURSDAY WILL BE NEAR 30 MPH OVER PARTS OF CENTRAL AND SOUTH CENTRAL KANSAS...ESPECIALLY OVER RUSSELL AND BARTON COUNTIES. A WIND ADVISORY MAY BE REQUIRED. THUNDERSTORMS ARE POSSIBLE LATE FRIDAY NIGHT AS A COLD FRONT NEARS CENTRAL KANSAS. STRONG STORMS WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING ACROSS CENTRAL KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP HOWERTON
In the hours before
Local storm report, Jun 1, 10:21 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1021 PM CDT WED JUN 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1021 PM HAIL 2 N WILSON 38.85N 98.47W
06/01/2011 E1.00 INCH ELLSWORTH KS LAW ENFORCEMENT
&&
DUNTENLocal storm report, Jun 1, 10:29 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1029 PM CDT WED JUN 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1026 PM HAIL 1 NE WILSON 38.84N 98.46W
06/01/2011 E1.00 INCH ELLSWORTH KS TRAINED SPOTTER
&&
DUNTENLocal storm report, Jun 1, 10:34 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1034 PM CDT WED JUN 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM HAIL 6 SW SYLVAN GROVE 38.95N 98.47W
06/01/2011 E1.50 INCH LINCOLN KS TRAINED SPOTTER
DELAYED REPORT.
&&
BDKLocal storm report, Jun 1, 10:43 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1043 PM CDT WED JUN 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1039 PM TSTM WND GST 8 N ELLSWORTH 38.85N 98.23W
06/01/2011 E50.00 MPH ELLSWORTH KS TRAINED SPOTTER
REPORT OCCURRED AT THE I-70 AND HIGHWAY 14 INTERSECTION.
1039 PM HAIL 8 N ELLSWORTH 38.85N 98.23W
06/01/2011 E0.88 INCH ELLSWORTH KS TRAINED SPOTTER
REPORT OCCURRED AT THE I-70 AND HIGHWAY 14 INTERSECTION.
&&
DUNTENLocal storm report, Jun 1, 10:47 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1047 PM CDT WED JUN 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 PM HAIL 6 N WILSON 38.91N 98.47W
06/01/2011 E2.00 INCH LINCOLN KS TRAINED SPOTTER
&&
BDKLocal storm report, Jun 1, 10:48 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1048 PM CDT WED JUN 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1043 PM HAIL 3 W GLENDALE 38.90N 97.93W
06/01/2011 E1.50 INCH LINCOLN KS EMERGENCY MNGR
REPORT OCCURRED AT MILE MARKER 233 ON I-70.
&&
DUNTENThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 7:17 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 58 min |
| Jun 1, 7:39 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Marion | 66 min |
| Jun 1, 7:42 PM CDT | Tornado Warning | ICT | Russell | 63 min |
| Jun 1, 8:07 PM CDT | Tornado Warning | ICT | Lincoln | 53 min |
| Jun 1, 8:21 PM CDT | Tornado Warning | ICT | Russell | 39 min |
| Jun 1, 8:32 PM CDT | Areal Flood Warning | ICT | Lincoln, Russell | 9 hr |
| Jun 1, 8:39 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Marion | 66 min |
| Jun 1, 8:46 PM CDT | Tornado Warning | ICT | Russell | 26 min |
| Jun 1, 8:51 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 54 min |
| Jun 1, 8:56 PM CDT | Tornado Warning | ICT | Ellsworth, Lincoln, Russell | 26 min |
| Jun 1, 9:08 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 67 min |
| Jun 1, 9:21 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln | 54 min |
| Jun 1, 9:45 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln, Saline | 42 min |
| Jun 1, 10:04 PM CDT | Flash Flood Warning | ICT | Lincoln, Russell | 12 hr |
| Jun 1, 10:07 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln, Russell | 53 min |
| Jun 1, 10:47 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 58 min |
| Jun 1, 10:53 PM CDT | River Flood Warning | ICT | Lincoln | 4 days |
| Jun 1, 11:21 PM CDT | Flash Flood Warning | ICT | Saline | 10 hr |
| Jun 1, 11:40 PM CDT | Tornado Warning | ICT | Marion, Saline | 35 min |
| Jun 1, 11:44 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 26 min |
| Jun 2, 12:18 AM CDT | River Flood Warning | ICT | Lincoln | 67 hr |
| Jun 2, 2:30 AM CDT | Flash Flood Warning | ICT | Ellsworth | 7 hr |
| Jun 2, 4:03 AM CDT | Wind Advisory | ICT | Barton, Ellsworth, Harper, Harvey, Kingman, Lincoln and 7 more | 16 hr |
| Jun 2, 9:21 AM CDT | Areal Flood Warning | ICT | Russell | 6 hr |
| Jun 2, 9:29 AM CDT | Areal Flood Warning | ICT | Saline | 6 hr |
| Jun 2, 9:38 AM CDT | Areal Flood Warning | ICT | Ellsworth | 11 hr |
| Jun 2, 9:53 AM CDT | Flash Flood Warning | ICT | Lincoln | 5 hr |
| Jun 2, 2:54 PM CDT | Areal Flood Warning | ICT | Lincoln | 30 hr |
| Jun 2, 3:33 PM CDT | Areal Flood Warning | ICT | Russell | 6 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.